Alert archive / Mississippi / Tornado Warnings in 2019

Tornado Warning 32, NWS Memphis, TN

July 16, 2019Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this tornado warning at Jul 16, 2019, 1:04 PM CDT for Prentiss County, Tishomingo County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 1:04 PM CDT (18:04 UTC)
Expired
Jul 16, 2019, 1:30 PM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

801 
WFUS54 KMEG 161804
TORMEG
MSC117-141-161830-
/O.NEW.KMEG.TO.W.0032.190716T1804Z-190716T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
104 PM CDT Tue Jul 16 2019

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southern Tishomingo County in northeastern Mississippi...
  Southeastern Prentiss County in northeastern Mississippi...

* Until 130 PM CDT.
    
* At 104 PM CDT, doppler radar indicated a severe thunderstorm
  producing a tornado was located near Belmont, or 8 miles southwest
  of Tishomingo State Park, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Tishomingo State Park, Belmont, Tishomingo, Burton, Paden,
  Thrasher, Dennis, Moores Mill, Bloody Springs, Carter Branch,
  Mingo, Petertown and Neil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3452 8815 3446 8830 3447 8837 3455 8846
      3478 8811
TIME...MOT...LOC 1804Z 238DEG 33KT 3454 8830 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

SGW
1 follow-up statement
939 
WWUS54 KMEG 161814
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
114 PM CDT Tue Jul 16 2019

MSC117-161823-
/O.CAN.KMEG.TO.W.0032.000000T0000Z-190716T1830Z/
Prentiss MS-
114 PM CDT Tue Jul 16 2019

...THE TORNADO WARNING FOR SOUTHEASTERN PRENTISS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3452 8815 3449 8825 3452 8830 3462 8833
      3478 8811
TIME...MOT...LOC 1813Z 238DEG 33KT 3459 8821 

$$

MSC141-161830-
/O.CON.KMEG.TO.W.0032.000000T0000Z-190716T1830Z/
Tishomingo MS-
114 PM CDT Tue Jul 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR SOUTHERN
TISHOMINGO COUNTY...
    
At 113 PM CDT, doppler radar indicated a severe thunderstorm
producing a tornado was located over Tishomingo State Park, moving
northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Paden, Mingo, Dennis,
Bloody Springs, Petertown, Neil and Carter Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3452 8815 3449 8825 3452 8830 3462 8833
      3478 8811
TIME...MOT...LOC 1813Z 238DEG 33KT 3459 8821 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

SGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Jul 16, 10:10 AM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 16, 10:10 AM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1010 AM CDT Tue Jul 16 2019

.DISCUSSION...

SKies remain cloudy across the Mid-South this morning with
temperatures ranging from the mid 70s to lower 80s. A large area
of showers and isolated thunderstorms is moving across the region
at this time. Locally heavy rainfall is occurring and the Flash
Flood Watch remains in effect. Center of the remnants of Barry are
located north of St. Louis, MO and will continue to move east this
afternoon. Will update forecast to remove morning wording.

ARS

&&

.PREV DISCUSSION... /issued 309 AM CDT Tue Jul 16 2019/

DISCUSSION...

Remnants of Barry will continue to bring chances for showers and
thunderstorms to the Mid-South through Wednesday.

Currently, an area of showers and thunderstorms has developed
across Southern Arkansas. These storms are quickly racing east and
will begin to impact Eastern Arkansas over the next couple of
hours. Very heavy rain is associated with these storms. The
convection will eventually spread into the Memphis Metro area
later this morning and will push eastward toward the Tennessee
River during the afternoon hours. Heavy rainfall will be a
continued threat with this convection thus flash flooding will be
possible. A Flash Flood Watch was due to end across four counties
in North Mississippi this morning, but with the expected movement
of the current convection will go ahead and keep Flash Flood
Watch going through this evening. In addition, embedded storms
within this line could become severe producing damaging winds as
the line interacts with daytime heating later today.

Another round of heavy rain is expected to develop overnight
tonight across North Mississippi. May need to consider extending
the Flash Flood Watch even longer in time, but will let day shift
evaluate and make the call.

The heavy rain that develops tonight over North Mississippi will
linger into Wednesday across areas of West Tennessee near the
Tennessee River and Northeast Mississippi. The remnants of Barry
finally will lift northeastward into the Appalachians by
Wednesday evening which should end the chances for rain. However,
some models continue to show some rain lingering near the
Tennessee River into Wednesday Night thus have added 20 POPS for
now.

An upper ridge will build over the area in the wake of the
departure of Barry. With the wet ground, expect humidity levels to
be high. As temperatures begin to increase due to the ridge,
expect heat index values to rise to around 105 degrees Thursday
into the weekend. Heat Advisories may become necessary. Chances
for diurnal convection will begin by the weekend as the ridge
weakens and retrogrades to the west.

Models are showing a cold front moving into the area on Monday.
Chances for showers and thunderstorms will increase as a result.
Expect a break from the heat and humidity behind the front.

KRM

&&

.AVIATION...
/12z TAFs/

Showers and thunderstorms will continue across the Mid-South
today. Expect prevailing MVFR ceilings this morning, eventually
improving by this afternoon. Tempo IFR to low MVFR ceilings and
visibility are expected within thunderstorms. Convection is
expected to wane by 00z but redevelopment is possible overnight.
At this time, the greatest potential for overnight thunderstorms
will be across north MS. Gusty south winds will continue through
this afternoon.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...Flash Flood Watch until 7 PM CDT this evening for Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Pontotoc-Quitman-Tallahatchie-Tate-Tippah-Tunica-Union-
     Yalobusha.

TN...Flash Flood Watch until 7 PM CDT this evening for Crockett-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 16, 3:33 AM CDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
333 AM CDT Tue Jul 16 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-171200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
333 AM CDT Tue Jul 16 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

The remnants of Barry will continue to bring rainfall to the
Midsouth. Flash flooding will remain possible in areas affected by
persistent rain bands.

Some thunderstorms embedded in the heavier rain bands could
become strong to severe today. Damaging winds would be the main
threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices may reach or exceed 105 degrees from Thursday through
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

KRM

In the hours before

Local storm report, Jul 16, 11:05 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1105 AM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     4 NNW SOUTHEAST MEMPHIS 35.11N  89.92W
07/15/2019                   SHELBY             TN   PUBLIC

            100 YEAR OLD TREE FELL AT THE BOTANICAL GARDENS IN
            MEMPHIS.

&&

SGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:51 AM CDTAreal Flood AdvisoryMEGDeSoto, Panola, Tate114 min
Jul 16, 6:32 AM CDTRiver Flood WarningMEGTate, Tunica35 hr
Jul 16, 10:02 AM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Jul 16, 11:44 AM CDTFlash Flood WarningMEGDeSoto3 hr
Jul 16, 12:19 PM CDTRiver Flood WarningMEGTallahatchie72 hr
Jul 16, 12:19 PM CDTRiver Flood WarningMEGTallahatchie5 days
Jul 16, 12:19 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union49 hr
Jul 16, 12:21 PM CDTFlash Flood WarningMEGDeSoto, Marshall3 hr
Jul 16, 2:45 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw3 hr
Jul 16, 3:49 PM CDTHeat AdvisoryMEGBenton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 5 more28 hr

Nearby

Tornado Warnings in Mississippi, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.